Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 81, NWS Tulsa, OK

May 28, 2008Osage County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 28, 2008, 3:28 AM CDT for Osage County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2008, 3:28 AM CDT (08:28 UTC)
Expired
May 28, 2008, 6:50 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Osage County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2571 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2571 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 280831
FFWTSA
OKC113-281430-
/O.NEW.KTSA.FF.W.0081.080528T0828Z-080528T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
328 AM CDT WED MAY 28 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 930 AM CDT

* AT 321 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN 5 MILES NORTHWEST OF SHIDLER...MOVING
  EAST AT 13 MPH. RADAR INDICATES THAT 1.5 INCHES OF RAIN HAS        
  ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 930 
  AM CDT. DUE TO THE RECENT HEAVY RAINS ACROSS THE WARNED AREA...IT  
  WILL NOT TAKE MUCH RAIN TO LEAD TO FLASH FLOODING.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...BURBANK...FAIRFAX...FORAKER...PEARSONIA...PAWHUSKA...
  BIGHEART...WYNONA...OKESA...HULAH...BARNSDALL AND AVANT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW 
MUCH WATER IS ON THE ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER 
OF UNKNOWN DEPTH.

LAT...LON 3700 9601 3636 9601 3653 9672 3656 9675
      3655 9681 3657 9690 3660 9691 3658 9697
      3660 9706 3670 9707 3671 9705 3670 9694
      3676 9689 3676 9683 3679 9676 3700 9674
TIME...MOT...LOC 0828Z 290DEG 12KT 3683 9668

$$
1 follow-up statement
000 
WGUS74 KTSA 281150
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
650 AM CDT WED MAY 28 2008

OKC113-281200-
/O.CAN.KTSA.FF.W.0081.000000T0000Z-080528T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE OK-
650 AM CDT WED MAY 28 2008

...THE FLASH FLOOD WARNING FOR OSAGE COUNTY IS CANCELLED...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING HAS BEEN CANCELLED.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3700 9601 3636 9601 3653 9672 3656 9675
      3655 9681 3657 9690 3660 9691 3658 9697
      3660 9706 3670 9707 3671 9705 3670 9694
      3676 9689 3676 9683 3679 9676 3700 9674
TIME...MOT...LOC 1150Z 290DEG 12KT 3660 9589

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:51 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, May 27, 8:51 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
851 PM CDT TUE MAY 27 2008

.DISCUSSION...
HAVE DROPPED THE FLASH FLOOD WATCH. LOOKING AT 18Z MODEL DATA
INDICATES CHANCES FOR HEAVY RAIN AND ORGANIZED THUNDERSTORMS
HAS DIMINISHED FOR TONIGHT FOR THE WATCH AREA. STILL BELIEVE
THAT A FAIRLY GOOD CHANCE FOR SOME SHOWERS AND MAYBE A
ISOLATED THUNDERSTORM...ESPECIALLY LATE TONIGHT AND INTO
THE MORNING WITH BEST CHANCES IN THE SOUTHEAST PORTION OF
OKLAHOMA.

HAVE ALSO ADJUSTED TEMPERATURES AND INTRODUCED SOME PATCHY
FOG FOR NORTHERN PORTIONS OF THE FORECAST AREA WHERE CLEARING
HAS BEEN EARLY THIS EVENING AND TEMPERATURE/DEW POINT SPREADS
ARE SMALL. ADJUSTED LOWS DOWNWARD SOME AS WELL.

HAVE ALSO ADJUSTED POPS FOR TOMORROW TO GO ALONG WITH LATEST
TRENDS.

GRIDS AFTER TOMORROW REMAIN REMAIN THE SAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  82  68  89 /  30  20   0   0
FSM   66  84  66  89 /  30  30   0   0
MLC   66  84  67  88 /  40  30  10   0
BVO   62  80  65  87 /  30  20   0   0
FYV   62  79  61  84 /  30  20   0   0
BYV   60  77  61  83 /  30  20   0   0
MKO   67  81  66  86 /  30  20   0   0
MIO   62  78  64  86 /  30  20   0   0
F10   67  83  67  87 /  40  30   0   0
HHW   66  86  69  89 /  50  50  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
LONG TERM....15
Hazardous weather outlook, May 27, 8:46 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
846 PM CDT TUE MAY 27 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
844 PM CDT TUE MAY 27 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 10 PM.

DENSE FOG...POOR VISIBILITY.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE TONIGHT.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A WEAK
COLD FRONT MOVES THROUGH THE AREA. THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.  WITH SATURATED GROUND CONDITIONS
FROM THE STORMS OF THE LAST TWO DAYS...ANY LOCALLY HEAVY RAIN COULD
CAUSE FLASH FLOODING.

SEVERAL AREA RIVERS ARE IN FLOOD OR FORECAST TO FLOOD IN THE NEXT FEW DAYS.
ANY ADDITIONAL HEAVY RAIN COULD AGGRAVATE THE SITUATION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL CONTINUE NEAR THE COLD FRONT AS IT PUSHES SOUTH
ON WEDNESDAY. THERE WILL BE AN ISOLATED CHANCE FOR SEVERE WEATHER
MAINLY EARLY WEDNESDAY ACROSS SOUTHEAST OKLAHOMA. A WARMING TREND IS
EXPECTED FOR THE REMAINDER OF THE WEEK...WITH TEMPERATURES WARMING
TO ABOVE SEASONAL AVERAGES. THE NEXT COLD FRONT WILL SLOWLY MOVE
INTO THE SOUTHERN PLAINS THIS WEEKEND...BRINGING ANOTHER CHANCE FOR
SOME THUNDERSTORMS TO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.